Pearlie

Neurogenic orthostatic hypotension and supine hypertension

Recommended Posts

I have been advised to consume 64 oz of water and add electrolytes to the water. The EP was not specific as to how many milligrams of sodium and potassium I should consume daily.  I called him his office to ask, but I was given a very vague answer. I understand why I am supposed to drink more water and electrolytes, to help increase my blood pressure when standing. I tried using a low dose of Midodrine twice a day. I have supine hypertension. The Midodrine exacerbated my supine hypertension and I started to have headaches, so I stopped taking it. My blood pressure has gone up to 170/100. The EP wasn't concerned about this high number. I take 160 mg of Valsartan at night, but it doesn't seem to help lower  my supine blood pressure. My question is, does anyone know if  extra water and sodium intake will also increase supine hypertention, in your experience. I realize that we all react differently to non pharmaceutical therapy.

Share this post


Link to post
Share on other sites

Hi - I have hyperPOTS with both Hyper- and hypotension. I pass out when my blood vessels dilate and cause a drop in BP and I take seizures when my boodvessels constrict and cause hypertension. Sometimes I also have supine Hypertension followed by orthostatic hypotension. In addition to other meds ( for other symptoms caused by POTS ) my BP and HR are somewhat controlled with Carvelidol, Diltiazem and guanfacine. I had to do some experimenting ( a pinch of this and a half of that and double of the other ) until I got the dose just right. Most days are OK but when I get unstable I might add half of a Carvelidol for the Hypertension. However - when I crash and my Bp is too high when lying down and/or drops when upright I go to the hospital for Fluids oversight, I just had to do that 2 days ago. When I go in I am sick as a dog, cannot walk, Bp is 140/98 ( at least ) and after my first liter of Lactated Ringers it is down to 118/60. The next morning, after 24 hours of fluids, I am a new person. --- To the question about fluids and salt: I do try to drink fluids but cannot drink water due to GI issues, so I drink gingerale. But I DO take in a huge amount of dietary salt and it does not at all increase my BP on good days. My dysautonomia specialist told me once that when it gets to the point of having both hyper- and hypotension than there is not much we can do with medications. For me the IV fluids always " reset " the faulty mechanism. I hope this does not discourage you but hopefully help you. Best of luck - it is not often to hear from someone who also has this particular dilemma. 

Share this post


Link to post
Share on other sites

I have low blood volume rather than low blood pressure, and I chug buckets of salt and water in the hope of increasing my blood volume however it doesn't seem to help. It doesn't increase my blood pressure though. When I feel worst, my blood pressure seems to be highest due to compensatory vasoconstriction, and when my volume is increased eg in the evening after exercising, and I feel my best, my BP is lower. I therefore don't think there is a straightforward relationship between increased salt = higher BP, but that increasing blood volume can stabilise BP. 

My understanding of midodrine, which didn't suit me personally (scarily high BP and still presyncopal) as hypovolaemic patients need volume not vasoconstrictors, is that its short acting nature should mean it is out of your system by bedtime as long as it isn't taken too late in the day so shouldn't be contributing to nocturnal hypertension if you only use it when you intend to be upright. Did it help you stand, that is the key question?

Have you tried raising the head of your bed at night? I do this in the hope of increasing my volume, but I understand it also helps reduce BP in those with supine hypertension. Also there are a lot of other short acting drug options for reducing the supine hypertension if valsartan isn't effective. 

Share this post


Link to post
Share on other sites

I thank both of you for your responses.

What are the other short term drug options for reducing supine hypertension?

Share this post


Link to post
Share on other sites

I have read papers reporting successful use of clonidine, nitroglycerine and hydralazine for this indication. I think the first two are available in patch form as well as pills. There may be other options too so I would speak to your doctor.  Also a bedtime snack can help in lowering blood pressure via postprandial hypotension. 

Share this post


Link to post
Share on other sites

Thank you bombsh3ll. I read a case study from 2017 that successfully used a nitroglycerin patch. I offered to provide my EP cardiologist with this information, but he flat out refused to review the case study or consider ordering this for me.   He did tell me that I read too  much. I may need to look for a new clinician.

Has anyone in this forum with supine tried any of these strategies?

Share this post


Link to post
Share on other sites

Hi folks, 

This is very interesting as I am very similar.

I can have both hypo and hyper-tension. I seem to have the hypertension more when I am sitting still, or sometimes it will wake me in the early morning, and it is high. I have to change how I am lying in bed and it "sorts out" - I seem to need to raise my head for some unknown reason, but that helps. 

Still perpetually baffled by it all - and seeking answers. But I hope we all find some respite very soon. Please keep us updated.

Share this post


Link to post
Share on other sites

@Pearlie - I take Nitropatch for prinz metal angina, it does not affect me in a negative way. Clonidine was AWFUL. Hope you will find a doc who is more open. We need to educate ourselves on our symptoms and ways to fix them, especially with doctors who seem to know it all ( which boils down to blaming everything on anxiety ) That is something that baffles me - how some docs think that since they don't understand our symptoms we can't really have them. One EP once told me that it is impossible to have BP's like I do so I am "hysterical". FOR REAL! --- I am lucky to have the best PCP ever, he has been there for me since my first syncopal episode and is always open to hear about my research. Keep looking - they are out there.

Share this post


Link to post
Share on other sites
On 4/16/2018 at 12:50 AM, Pearlie said:

He did tell me that I read too  much.

No, it is your doctor that ought to read more! I wouldn't waste any more time or money on him. 

Share this post


Link to post
Share on other sites

Agreed! I don't keep doctors that tell me I read too much. I have told them that my other doctors give me stuff to read and taught me how to research stuff on PubMed so I can keep up with the latest studies. That has raised some eyebrows. 

Share this post


Link to post
Share on other sites

This is my situation, too, and I have no idea what to do for it.  My BP is moderately high most of the time, but drops when I stand to a normal BP, and I get dizzy.  I feel worst when my BP is lowest.  I drink fluids constantly and it doesn't seem to do anything.  Currently on ivabradine, which also doesn't seem to do anything.  I have a history of syncope, again associated with low BP (since my BP has risen as an adult, I faint less, but if anything lowers it, that's back on the table again).  Ugh.  

 

But to reply to the original question, I've been advised NOT to add sodium to my fluids/diet because of the potential BP increase.  I have had low potassium before, so that's fine to add. 

Share this post


Link to post
Share on other sites

If you drink water without adding salt it would tend to lower your BP.   However I would not add salt if your doctor told you not to.  

Have you had your blood volume tested?  Can you sleep in a reclined position rather than lying all the way down, to avoid hypertension?

Share this post


Link to post
Share on other sites
3 hours ago, yogini said:

If you drink water without adding salt it would tend to lower your BP.   However I would not add salt if your doctor told you not to.  

Have you had your blood volume tested?  Can you sleep in a reclined position rather than lying all the way down, to avoid hypertension?

Did you mean me, or OP? 

In my case, fluid loading doesn't seem to be lowering my BP.  The orthostatic drops I get when I feel dizzy are to fairly normal BPs, and it's otherwise highish (systolic in the 140s).  Does tend to go even higher (160s-170s) when supine, which is usually when I feel best.  I suspect cutting caffeine would give me a lower baseline BP, but lead to even more orthostatic dizziness and syncope (the latter has mostly disappeared since my BP became high).  It's a balancing act.  I haven't had blood volume testing.  Just ANSAR and HUTT (results, POTS and NCS, respectively).  Will ask about it.  

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now